Ohio, 2004

Flash Flooding in Ohio, June 16 to 17, 2004

June 16 to 17, 2004 · NWS CLE · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.9 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 16, 8:50 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 16, 8:50 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
950 PM EDT WED JUN 16 2004

.PREVIOUS DISCUSSION...
SHOWER AND TSTM ACTIVITY INCRSG OVR IND AND MOVG NE. NO MENTION OF
SVR...THIS SITUATION WILL HAVE TO BE MONITORED...AS SOUNDG SHOW A
THREAT FOR SOME ROTATION. MIN TEMPS LOOK OK. FLOOD WATCH LOOKS GOOD
WITH MORE ACTIVITY DVLPG.

&&

.PREVIOUS DISCUSSION...
DID A QUICK UPDATE TO PUT SOME TIMING FOR THE PCPN IN. IT STILL
LOOKS LIKE MORE ACTIVITY SHOULD DEVLOP LATER BASED ON MSTR AND
OMEGA. ANY ACTIVITY EARLY SHOULD BE MORE CHANCE. KEEPG AN EYE ON
ACTIVITY OVER IOWA.

&&
.PREVIOUS DISCUSSION...
WARM FRONT CONTINUES TO MOVE NORTH THIS AFTERNOON THROUGH THE
CWA.  THE NORTHWARD EXTENT AND PCPN ASSOCIATED WITH THE FRONT
VARIES WITH EACH MODEL.  THE ETA AND GFS ARE IN AGREEMENT THAT
AN 850MB JET WILL MOVE INTO NRN IN AND NW OHIO THIS AFTERNOON
AND THEN PUSH EAST OVERNIGHT.  THE WIDESPREAD PCPN CURRENTLY
OVER THE REGION IS ASSOCIATED WITH THE JET.  THE NORTHWARD
EXTEND OF THE FRONT IS THE REAL QUESTION.  IT IS POSSIBLE THE
PCPN SHIELD WILL PUSH WELL NORTH OF THE COUNTY WARNING AREA
OVERNIGHT.  THIS WOULD MAKE FOR DRY CONDITIONS OVER MUCH OF
THE SOUTHERN AREAS WHICH ARE CURRENTLY IN A FLOOD WATCH.
DIURNAL CONVECTION IS FORMING IN THE DRY SLOT BUT THIS CONVECTION
WILL NOT LIKELY SUSTAIN ITSELF AFTER SUNSET SINCE THERE IS LITTLE
DYNAMIC SUPPORT.  THE DIFFERENCE IN THE MODEL PCPN IS DRASTIC.
THE ETA PRINTS OUT WELL OVER AN INCH FOR CLE...MFD AND TOL WHILE
THE AVN IS IN BETWEEN 0.50 AND 0.75. HPC QPF GRAPHICS SHOW THE
HEAVIEST PCPN OVER NW OHIO TOWARDS THE MANSFIELD AREA WITH A MAX
VALUE AROUND 1 INCH OVER TOL.  MY BIGGEST CONCERN WILL
BE THE MOVEMENT OF THE FRONT ON THURSDAY.  THE CONVECTION ASSOCIATED
WITH THIS FRONTAL MOVEMENT MAY BE ENOUGH TO CREATE LOCALIZED FLASH
FLOODING.  WITH THIS IN MIND...I WILL LIKELY KEEP THE FLOOD WATCH
THROUGH THURSDAY.  THE RAIN TONIGHT MAY NOT CREATE THE FLOODING BUT
IT WILL PRIME THE AREA FOR THURSDAY. I WILL EXTEND THE FLOOD WATCH
UNTIL 8PM ON THURSDAY.

THE FRONT SHOULD MOVE EAST FRIDAY NIGHT AND GIVE US A BRIEF BREAK
ON SATURDAY.  THE GFS BRINGS A SERIES OF FRONTS THROUGH THE REGION
ON SUNDAY...MONDAY AND TUESDAY.  SCATTERED PCPN WILL BE PLACED BACK
IN THE FORECAST FOR THESE LATER PERIODS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH TIL 8 PM THURSDAY FOR NW AND NC OHIO AND A
FEW COUNTIES IN NE OH.
PA...NONE.

&&

GARNET
Hazardous weather outlook, Jun 16, 5:16 AM EST, 17 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
616 AM EDT WED JUN 16 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-161213-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
616 AM EDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY
A FLOOD WATCH IS IN EFFECT TODAY FOR ALL BUT EXTREME NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA. THE FLOOD WATCH WILL CONTINUE TONIGHT FOR
NORTHWEST OHIO AND PART OF NORTH CENTRAL OHIO TO THE AKRON AREA. AN
ISOLATED STORM OR TWO COULD BECOME SEVERE BUT HEAVY RAIN IS EXPECTED
TO BE THE MAIN WEATHER CONCERN TODAY INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE STORMS ON THURSDAY AND THURSDAY
NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT ALTHOUGH
FLOODING SHOULD BE REPORTED TO THE NATIONAL WEATHER SERVICE AND YOUR
LOCAL LAW ENFORCEMENT AGENCY.

The radar

The Cleveland radar (KCLE), 95 km away, was scanning. The volume nearest the first event began at 03:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Holmes

When
June 16, 11:00 PM EST to June 17, 2:30 AM EST
Where
Holmes County, Countywide
Property damage
$1.5 million
Reported by
TRAINED SPOTTER
Coordinates
40.561, -81.929 (the zone’s center; the record gives no point)

Another round of heavy rain producing thunderstorms moved across Holmes County late on June 16th and early on the 17th. Spotters near Berlin measured two inches of rain between 11 p.m. and midnight with storm totals of four to five inches. This rain combined with ground already saturated from earlier rains led to devastating flooding in portions of Holmes County. The Walnut Creek area was among the hardest hit in the county. Rapid rises in streams and creeks damaged many roads and buildings. Over 14,000 chickens perished at a Walnut Creek Township farm after flood waters surged into a barn. Two motorists were injured when their car was swept off a flooded county road and overturned. Two bridges were washed out in Salt Creek Township. Many roads had to be closed because of washouts or flooding. Hundreds of homes and businesses sustained at least minor flood damage. Damage to roads, bridges and other public property topped $700,000.

Flash Flood, Stark

When
June 16, 11:45 PM EST to June 17, 2:45 AM EST
Where
Stark County, Southwest Portion
Property damage
$400,000
Reported by
LAW ENFORCEMENT
Coordinates
40.814, -81.366 (the zone’s center; the record gives no point)

Another round of heavy rain producing thunderstorms moved across Stark County late on June 16th and early on the 17th. The southwestern portion of the county experienced devastating flooding. Spotters in Beach City measured two inches of rain between 11 p.m. and 12:30 a.m. with storm totals of four to five inches reported. This rain combined with ground already saturated from earlier rains led to devastating flooding in the Wilmot and Beach City areas. A motorist in Bethlehem Township was stranded on a bridge after the approach to the bridge was washed out. A creek near Wilmot left it's banks and forced the evacuation of several people. Numerous roads were either washed out or closed by flooding. Dozens of homes and vehicles were damaged by the flood waters which were up to four deep at some locations.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408171, 5408172.